Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Weight gain

12/23/2008

Question:

I’m a 22 year old college student and have gained 40+ pounds in the last 6-8 months. I am not on any medications and do not have any abnormal stress. I am concerned to why this may be happening.

Answer:

That's a significant weight gain for one year. The lifestyle of a college student often results in some weight gain, but 40 pounds is excessive, particularly if it can't be explained by

Many of the new atypical antidepressants result in rapid weight gain, as do steroids, as two examples. In your case, these don't sound likely. Thyroid disease might slow the metabolism and result in weight gain, but normally other symptoms are obvious, as well. Pregnancy is also a consideration.

So, if you feel well, the next question is: what kind of weight? If it's fat, then the above factors have to be considered. If it's water weight, there are many other considerations. Kidney disease, heart disease, and liver disease all can cause water retension and edema (swelling). Generally it appears in the lower legs. Press the skin and if it stays poked for a few seconds, that indicates water rather than tissue.

Given the extent of your weight gain, I would go to a doctor for a complete history and physical first. Many things need to be considered and ruled out.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Robert D Murray, MD Robert D Murray, MD
Clinical Professor of Health Behaviors & Health Promotion
Retired Professor of Human Nutrition
College of Medicine
The Ohio State University